NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

In adult basic life support, how long should the rescuer take to check for normal breathing?

  1. AAbout 30 seconds
  2. BAs long as it takes to be certain
  3. CAt least one minute
  4. DNo more than 10 seconds
2.Nursing fundamentalsHard

An elderly patient on intravenous fluids becomes breathless, with crackles in the lungs and swollen ankles. What is the most likely problem?

  1. AFluid overload
  2. BHypoglycaemia
  3. CDehydration
  4. DNormal response to IV fluids
3.Infection control & patient safetyMedium

Which practice with medication vials and syringes is safe?

  1. AUsing a new sterile needle and syringe every time a vial is entered
  2. BReusing a syringe if a new needle is attached
  3. CUsing the same syringe for two patients if it is flushed
  4. DLeaving a needle in the vial’s stopper for later use
4.Infection control & patient safetyHard

The fire alarm sounds, but the nurse does not know where the fire is. What should the nurse do?

  1. AOpen all doors so patients can be seen easily
  2. BLeave the unit and the building to find out where the fire is
  3. CEvacuate all patients down the stairs at once, starting with those in bed
  4. DClose the doors to patient rooms, stay on the unit and wait for instructions
5.Prioritization & delegationMedium

A patient has taken prednisone (prednisolone in many countries) for several months. Which statement shows a need for further teaching?

  1. A“I will stop the tablets as soon as I feel better.”
  2. B“I will report signs of infection early.”
  3. C“I will take the tablets with food.”
  4. D“I will tell my dentist and other doctors that I take a steroid.”
6.Prioritization & delegationHard

On a cardiac step-down unit, which patient should the nurse assess first?

  1. ADay 2 after a pacemaker insertion, asking when the wound dressing will be changed
  2. BHeart failure, weight up 0.5 kg since yesterday, no breathlessness at rest
  3. CAtrial fibrillation on warfarin with an INR of 2.6 this morning
  4. DSix hours after a coronary stent, new chest pain with ST elevation on the monitor
7.Clinical nursingMedium

A patient's NEWS2 score has risen to 7. What is the appropriate response?

  1. AEmergency assessment by a clinical team with critical care skills
  2. BGive a sedative and recheck later
  3. CRecord the score, increase observations and wait for the morning ward round
  4. DContinue observations every 12 hours
8.Clinical nursingHard

A patient with a possible neck injury after a fall needs their airway opened. Which manoeuvre is preferred?

  1. AJaw thrust
  2. BHead tilt with chin lift
  3. CHyperextending the neck
  4. DTurning the head to one side
9.Lab values & electrolytesMedium

A patient on a heparin infusion has an aPTT of 110 seconds; the protocol target is 1.5–2.5 times the control of 30 seconds. What should the nurse do?

  1. AGive vitamin K as prescribed and continue the infusion
  2. BFollow the heparin protocol, check for bleeding and inform the provider
  3. CIncrease the infusion rate, because the result is above the target range
  4. DContinue unchanged and repeat the aPTT the next morning
10.Lab values & electrolytesHard

A patient has fever, chills, flank pain and costovertebral angle tenderness. Urinalysis shows many white cells and white cell casts. Which condition is most likely?

  1. ASimple cystitis
  2. BAcute pyelonephritis
  3. CNephrotic syndrome
  4. DGlomerulonephritis
11.PharmacologyMedium

A patient is starting doxazosin, an alpha-1 blocker. What should the nurse advise about the first dose?

  1. ATake it at bedtime, because it can cause dizziness and fainting
  2. BTake it in the morning with a cup of strong coffee to stay alert
  3. CTake it only if the urine is darker than usual
  4. DExpect a short rise in blood pressure after the dose
12.PharmacologyHard

Why are patients on long-acting nitrates advised to have a nitrate-free period of several hours each day?

  1. ATo reduce the risk of bleeding
  2. BTo avoid nitrate accumulation in fat tissue
  3. CTo let the liver recover from toxicity
  4. DTo prevent tolerance to the nitrate
13.Med-surg: cardiovascular & respiratoryMedium

After an above-knee amputation, which measure helps prevent a hip flexion contracture?

  1. ALying prone for periods and avoiding pillows under the stump
  2. BKeeping a pillow under the stump at all times, day and night
  3. CKeeping the hip bent to reduce stump swelling
  4. DSitting in a chair for most of the day with the hips bent
14.Med-surg: cardiovascular & respiratoryHard

A patient on a morphine PCA after surgery is very drowsy, with a respiratory rate of 7/min and pinpoint pupils. SpO₂ is 89%. What should the nurse do first?

  1. AEncourage the patient to keep pressing the PCA button for comfort
  2. BStop the PCA, support breathing, give oxygen and get naloxone
  3. CGive a sedative to keep the patient comfortable
  4. DLeave the patient to sleep and recheck the observations in an hour
15.Med-surg: neuro, endocrine & renalMedium

A patient with advanced CKD asks how to manage indigestion. Which option should they avoid?

  1. AEating smaller, more frequent meals
  2. BAvoiding large meals late in the evening
  3. CRaising the head of the bed at night
  4. DMagnesium-containing antacids
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches a patient about peritoneal dialysis. Which statement shows a need for further teaching?

  1. A"I will weigh myself daily and record my fluid balance."
  2. B"I will check my exit site every day."
  3. C"I will wash my hands carefully before each exchange."
  4. D"If the fluid is cloudy, I'll see if it clears next time."
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients with cirrhosis at increased risk of bleeding?

  1. AFewer clotting factors, low platelets and varices from portal hypertension
  2. BCirrhosis raises the platelet count, which makes platelets weaker
  3. CThe scarred liver releases anticoagulant substances such as heparin into the blood
  4. DHigh arterial blood pressure in cirrhosis makes vessels burst
18.Med-surg: GI, perioperative & oncologyHard

A nurse has a needlestick injury after taking blood from a patient with hepatitis B. What should the nurse do first?

  1. AFinish the shift and report it the next day
  2. BScrub the area hard with a nail brush and alcohol
  3. CSuck the wound to remove as much of the blood as possible
  4. DWash the site with soap and running water, without scrubbing
19.Maternity & obstetric nursingMedium

At station +2, where is the presenting part?

  1. A2 cm above the ischial spines
  2. BFloating above the pelvic inlet
  3. C2 cm below the ischial spines
  4. DAt the level of the ischial spines
20.Maternity & obstetric nursingHard

A woman with gestational diabetes was on insulin during pregnancy. What change in her insulin needs is expected right after birth?

  1. AThey stay the same for 6 weeks
  2. BShe will need lifelong insulin
  3. CThey double because of the stress of birth, so the insulin dose is increased
  4. DThey fall quickly, so glucose is monitored and insulin is often stopped
21.Pediatric nursingMedium

Which daily monitoring is most useful for a child with nephrotic syndrome?

  1. ABlood glucose before and after every meal
  2. BHead circumference and fontanelle tension
  3. CWeight and urine dipstick for protein
  4. DPeak flow and oxygen saturation every morning
22.Pediatric nursingHard

A toddler weighed 10 kg before 2 days of diarrhoea and now weighs 9.5 kg. How much has he lost?

  1. A50 g, about 0.5% of his body weight
  2. B1 kg, about 10% of his body weight
  3. C500 g, about 5% of his body weight, mostly fluid
  4. D500 g, about 50% of his body weight
23.Mental health nursingMedium

Why is the nurse's body language important in therapeutic communication?

  1. AIt is only important during the termination phase
  2. BBody language matters only when patients cannot speak the same language
  3. CPatients with mental illness cannot understand non-verbal signals
  4. DPatients often respond more to non-verbal messages than to the words used
24.Mental health nursingHard

A nurse is teaching a patient who has started haloperidol for schizophrenia. Which statement shows a need for further teaching?

  1. A"I'll avoid alcohol while I'm taking this medicine."
  2. B"I should tell the nurse if my neck or jaw muscles feel stiff."
  3. C"I should get up slowly if I feel dizzy."
  4. D"I can stop taking it as soon as the voices go away."
25.Nursing math & unit conversionsMedium
10 lb 2 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 10 lb 2 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

10 lb 2 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
4 fl oz? mL1½ tsp? mL½ cup? mL4 tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 4 fl oz of juice, 1½ tsp of cough syrup, ½ cup of tea, 4 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 40 kg is prescribed 4 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

40 kg4 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.32 mg. The ampoule contains 1000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.32 mg1000 mcg/mL
V = mL
29.IV infusion ratesMedium
10 gtt/mL150 mL/h? gtt/min

An infusion is ordered at 150 mL/h, but no pump is available. It runs by gravity through a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

150 mL/h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mg100 mL30 mL/h? mg/h

A bag contains 400 mg of a drug in 100 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

400 mg/100 mL30 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
100 units100 mLregular insulin? mL/h6 units/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 100 units of regular insulin in 100 mL. The order is 6 units/h. Find the pump rate R in mL/h. Round to one decimal place.

100 units/100 mL6 units/h
R = mL/h
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h80 kg5 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 80 kg has an order for nitroglycerin at 5 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL5 mcg/min80 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup200 mLtea150 mLjelly100 mLice chips200 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 50 mLurine150 mLurine275 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 51 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

51 kg8 hurine: 150 mLurine: 275 mLwound drain: 120 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL250 mL infused60 mL/h08:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 60 mL/h. At 08:30, 250 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL250 mL infused60 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 96% on room air, blood pressure 102/62 mmHg, pulse 88/min, alert, temperature 36.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 96%airSBP 102HR 88AT 36.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.64PaCO₂mmHg354523HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.64, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.64PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 37 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 37 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationnormal sinus rhythmventricular bigeminysinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2normal sinus rhythm
  3. 3ventricular bigeminy
  4. 4sinus rhythm with PVCs
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). By how much does the PR interval increase from the first to the second beat of a group (ΔPR), in seconds?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ΔPR = s

3Solutions

1.Nursing fundamentals

Answer: D · No more than 10 seconds

Why this is the answer

Rescuers look, listen and feel for normal breathing for no more than 10 seconds. If breathing is absent or not normal, they call for help and start CPR.

Answer

D · No more than 10 seconds
2.Nursing fundamentals

Answer: A · Fluid overload

Why this is the answer

Breathlessness, crackles, raised respiratory rate and oedema during IV therapy suggest fluid overload. The nurse should stop or slow the infusion as appropriate, sit the patient up and escalate.

Answer

A · Fluid overload
3.Infection control & patient safety

Answer: A · Using a new sterile needle and syringe every time a vial is entered

Why this is the answer

Needles and syringes are single-use. A syringe that has been used can contaminate a vial, and outbreaks of hepatitis have been linked to syringe reuse. Single-dose vials are used for one patient, and multi-dose vials are dedicated to one patient when possible.

Answer

A · Using a new sterile needle and syringe every time a vial is entered
4.Infection control & patient safety

Answer: D · Close the doors to patient rooms, stay on the unit and wait for instructions

Why this is the answer

Closing doors limits the spread of smoke and fire. Staff follow the fire plan, keep corridors clear and prepare for evacuation, but do not evacuate until directed or the fire is in their area.

Answer

D · Close the doors to patient rooms, stay on the unit and wait for instructions
5.Prioritization & delegation

Answer: A · “I will stop the tablets as soon as I feel better.”

Why this is the answer

Stopping long-term corticosteroids suddenly can cause adrenal crisis, so they are tapered as prescribed. Taking them with food, telling other prescribers and reporting infection are correct.

Answer

A · “I will stop the tablets as soon as I feel better.”
6.Prioritization & delegation

Answer: D · Six hours after a coronary stent, new chest pain with ST elevation on the monitor

Why this is the answer

New chest pain with ST elevation after a stent suggests the stent may have blocked, causing an acute myocardial infarction. This is an emergency; the other findings are within target or routine.

Answer

D · Six hours after a coronary stent, new chest pain with ST elevation on the monitor
7.Clinical nursing

Answer: A · Emergency assessment by a clinical team with critical care skills

Why this is the answer

In NEWS2, a score of 7 or more triggers an emergency response, usually continuous monitoring and urgent review by a team competent in managing critically ill patients.

Answer

A · Emergency assessment by a clinical team with critical care skills
8.Clinical nursing

Answer: A · Jaw thrust

Why this is the answer

A jaw thrust opens the airway with minimal neck movement. The cervical spine is protected with manual in-line stabilisation, although opening the airway still takes priority if it remains obstructed.

Answer

A · Jaw thrust
9.Lab values & electrolytes

Answer: B · Follow the heparin protocol, check for bleeding and inform the provider

Why this is the answer

110 s is well above the target of about 45–75 s, so the bleeding risk is high. The nurse follows the heparin protocol, assesses for bleeding and informs the provider. Protamine is the reversal agent for heparin; vitamin K reverses warfarin.Checked against: Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026)

Answer

B · Follow the heparin protocol, check for bleeding and inform the provider
10.Lab values & electrolytes

Answer: B · Acute pyelonephritis

Why this is the answer

White cell casts show that the inflammation is in the kidney itself, not just the bladder. With fever and flank pain this indicates pyelonephritis. Glomerulonephritis typically causes red cell casts, and nephrotic syndrome causes heavy protein loss.Checked against: Urinary casts · MedlinePlus (NIH) (2025); Glomerulonephritis · MedlinePlus (NIH) (2025)

Answer

B · Acute pyelonephritis
11.Pharmacology

Answer: A · Take it at bedtime, because it can cause dizziness and fainting

Why this is the answer

Alpha-1 blockers dilate blood vessels and can cause marked orthostatic hypotension after the first dose. Taking it at bedtime and rising slowly reduces the risk of falls.

Answer

A · Take it at bedtime, because it can cause dizziness and fainting
12.Pharmacology

Answer: D · To prevent tolerance to the nitrate

Why this is the answer

Tolerance to nitrates develops quickly with constant levels. An asymmetric dosing schedule or removing patches overnight keeps them effective.

Answer

D · To prevent tolerance to the nitrate
13.Med-surg: cardiovascular & respiratory

Answer: A · Lying prone for periods and avoiding pillows under the stump

Why this is the answer

Prolonged hip flexion, such as long periods sitting or a pillow under the stump, can lead to a fixed contracture that makes fitting a prosthesis difficult. Lying prone for periods, keeping the hip extended and early physiotherapy help prevent it.

Answer

A · Lying prone for periods and avoiding pillows under the stump
14.Med-surg: cardiovascular & respiratory

Answer: B · Stop the PCA, support breathing, give oxygen and get naloxone

Why this is the answer

Sedation and slow breathing are warning signs of opioid toxicity. The nurse stops the opioid, stimulates the patient, opens the airway, gives oxygen, calls for help and gives naloxone per protocol. Naloxone is short-acting, so the patient is monitored for recurrence.

Answer

B · Stop the PCA, support breathing, give oxygen and get naloxone
15.Med-surg: neuro, endocrine & renal

Answer: D · Magnesium-containing antacids

Why this is the answer

Magnesium and aluminium are excreted by the kidneys and can accumulate in kidney failure. Patients with CKD should check with a pharmacist before using over-the-counter remedies, including laxatives and NSAIDs.

Answer

D · Magnesium-containing antacids
16.Med-surg: neuro, endocrine & renal

Answer: D · "If the fluid is cloudy, I'll see if it clears next time."

Why this is the answer

Cloudy effluent may be the first sign of peritonitis and must be reported to the PD unit straight away, keeping the bag for testing. Waiting can allow a serious infection to develop.

Answer

D · "If the fluid is cloudy, I'll see if it clears next time."
17.Med-surg: GI, perioperative & oncology

Answer: A · Fewer clotting factors, low platelets and varices from portal hypertension

Why this is the answer

Reduced synthesis of clotting factors raises the INR. Portal hypertension causes splenomegaly with platelet sequestration and varices that can bleed. Patients can also have an increased clotting tendency, so the balance is complex.

Answer

A · Fewer clotting factors, low platelets and varices from portal hypertension
18.Med-surg: GI, perioperative & oncology

Answer: D · Wash the site with soap and running water, without scrubbing

Why this is the answer

The site is washed with soap and running water; it may be allowed to bleed gently, but it is not scrubbed or sucked. The injury is reported immediately so that post-exposure assessment, including hepatitis B immunity and treatment if needed, can start quickly.

Answer

D · Wash the site with soap and running water, without scrubbing
19.Maternity & obstetric nursing

Answer: C · 2 cm below the ischial spines

Why this is the answer

Station is measured in centimetres relative to the ischial spines. Negative numbers are above them, 0 is at their level and positive numbers are below them, towards the outlet.

Answer

C · 2 cm below the ischial spines
20.Maternity & obstetric nursing

Answer: D · They fall quickly, so glucose is monitored and insulin is often stopped

Why this is the answer

The placenta produced the hormones that caused insulin resistance. After birth, glucose usually returns to normal, so insulin is often stopped and glucose is checked. She needs a glucose test some weeks after birth and long-term screening for type 2 diabetes.

Answer

D · They fall quickly, so glucose is monitored and insulin is often stopped
21.Pediatric nursing

Answer: C · Weight and urine dipstick for protein

Why this is the answer

Daily weights show changes in fluid retention, and urine dipsticks show whether protein loss is improving or relapsing. Abdominal girth and blood pressure are also often monitored.

Answer

C · Weight and urine dipstick for protein
22.Pediatric nursing

Answer: C · 500 g, about 5% of his body weight, mostly fluid

Why this is the answer

10 kg − 9.5 kg = 0.5 kg; 0.5 ÷ 10 = 5%. Rapid weight loss during acute illness is mostly fluid, so it is a useful measure of the degree of dehydration, alongside clinical signs.

Answer

C · 500 g, about 5% of his body weight, mostly fluid
23.Mental health nursing

Answer: D · Patients often respond more to non-verbal messages than to the words used

Why this is the answer

Posture, eye contact, facial expression and tone carry much of the message. When words and body language do not match, patients tend to believe the non-verbal message.

Answer

D · Patients often respond more to non-verbal messages than to the words used
24.Mental health nursing

Answer: D · "I can stop taking it as soon as the voices go away."

Why this is the answer

Antipsychotics are continued after symptoms improve, because stopping them early is a major cause of relapse. Any change should be discussed with the prescriber.

Answer

D · "I can stop taking it as soon as the voices go away."
25.Nursing math & unit conversions

Answer: m = 4.6 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

2 oz/16 = 0.125 lb
10 + 0.125 = 10.13 lb

Pounds to kilograms

m = 10.13/2.2 = 4.602 ≈ 4.6 kg

Answer

m = 4.6 kg
26.Nursing math & unit conversions

Answer: V = 307.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

4 fl oz = 4·30 = 120 mL
1½ tsp = 1.5·5 = 7.5 mL
½ cup = 0.5·240 = 120 mL
4 tbsp = 4·15 = 60 mL

Add

V = 120 + 7.5 + 120 + 60 = 307.5 mL

Answer

V = 307.5 mL
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·40 = 160 mg

Volume

V = 160/40 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: V = 0.32 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.32 mg = 320 mcg

Volume

V = 320/1000 = 0.32 mL

Answer

V = 0.32 mL
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

150/60 = 2.5 mL/min

Drip rate

R = 2.5·10 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: D = 120 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

400/100 = 4 mg/mL

Dose rate

D = 4·30 = 120 mg/h

Answer

D = 120 mg/h
31.Pediatric & critical-care dosing

Answer: R = 6 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/100 = 1 units/mL

Pump rate

R = 6/1 = 6 mL/h

Answer

R = 6 mL/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

5·60 = 300 mcg/h

Pump rate

R = 300/100 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: U = 1.04 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

150 + 275 = 425 mL

Per kilogram per hour

U = 425/(51·8) = 1.042 ≈ 1.04 mL/kg/h

Answer

U = 1.04 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 4.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 250 = 250 mL

Time

t = 250/60 = 4.167 ≈ 4.2 h

Answer

t = 4.2 h

That is about 4 h 10 min, so the bag runs out at about 12:40.

35.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 4 + 4 + 4 = 12

Severity

GCS 12 → moderate

Answer

moderate
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 96% → 0
on air → 0
SBP 102 mmHg → 1
HR 88/min → 0
alert (A) → 0
T 36.6 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 1 + 0 + 0 + 0 = 1
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.64: alkalaemia (above 7.45)
PaCO₂ 23 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: PaCO₂ = 46.9 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·37 + 21 = 46.9 mmHg

Answer

PaCO₂ = 46.9 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.44 s and 1.24 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
40.ECG rhythm strip interpretation

Answer: ΔPR = 0.12 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.92 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.32 s

Answer

ΔPR = 0.12 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions